Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 174, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2020, 1:05 AM CDT for 4 counties in South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 1:05 AM CDT (06:05 UTC)
- Expired
- Aug 28, 2020, 1:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Davison County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
592
WUUS53 KFSD 280605
SVRFSD
SDC003-015-035-111-280630-
/O.NEW.KFSD.SV.W.0174.200828T0605Z-200828T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
105 AM CDT Fri Aug 28 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Davison County in southeastern South Dakota...
Southern Sanborn County in east central South Dakota...
Aurora County in south central South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 130 AM CDT.
* At 105 AM CDT, severe thunderstorms were located along a line
extending from near Wessington Springs to 10 miles northeast of
White Lake to near Grass Ranch Colony, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Storla around 120 AM CDT.
Plankinton around 125 AM CDT.
Mitchell, Stickney, Letcher and Loomis around 130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4356 9898 4385 9867 4394 9863 4394 9785
4385 9785 4385 9796 4376 9797 4357 9826
TIME...MOT...LOC 0605Z 269DEG 49KT 4403 9857 4385 9860 4362 9885
HAIL...<.75IN
WIND...60MPH
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:00 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 28, 12:00 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1200 AM CDT Fri Aug 28 2020 .UPDATE... Issued at 806 PM CDT Thu Aug 27 2020 No significant changes to the forecast thinking for the overnight severe weather potential. Lift is now ejecting off the Rockies into the Plains with thunderstorms erupting ahead of it across the western Dakotas and northwest Nebraska. Expectation is still for this activity to eventually congeal into one or more bowing segments as it approaches central and eastern South Dakota and then move east into southwest Minnesota into the early morning hours Friday. Timing still appears to very much to be an overnight event for our coverage area with storms making into toward a Chamberlain to Huron line closer to midnight and the I-29 corridor likely toward the 2-4am timeframe. Severe threat is looking to come into perhaps a bit clearer focus with mid level temps favoring the strongest storms to ride near and especially north of I-90. This would also coincide with the best convergence on the nose of the LLJ. SPC's latest outlooks has peeled back the Enhanced risk to these areas and matches local thinking relatively closely for the greatest risk area. Damaging wind gusts to around 80 mph continues to be the main concern with DCAPE values in excess of 1000 J/kg. Also of concern would be the potential for a QLCS tornado or two within any organized bowing segment with 0-3 km shear vectors at 30 to 35 kts perpendicular to any expected linear segment orientation along the Hwy 14 corridor. Latest high-res guidance would put the greatest concern from Huron to Brookings to Marshall to Windom for perhaps the strongest activity. Trailing showers and weaker thunderstorms may very well linger into mid morning Friday in some areas. && .SHORT TERM...(This Evening through Friday) Issued at 330 PM CDT Thu Aug 27 2020 At mid afternoon, frontal boundary has slowed along a line from near the Iowa Great Lakes to Vermillion. Warm and humid air either side of the boundary has brought some heat indices well into the 90s, but the greater concern in the short term is the convective threat overnight. Has been some random mid-level convection ongoing much of the day from western into central SD, so far not amounting to much with perhaps 1000-1500 J/kg available to a mixed-layer rooted cell, so elevated nature speaks for less than that at this point. This cluster between K9V9 and KPIR should move into the mid-James River valley later afternoon within the warm advection zone/along edge of the steeper mid-level lapse rates. Not out of the question that rooting into the boundary layer could give a couple of cells a chance for an early start to severe storms, but this is an unlikely scenario at this point. Much more likely that wave moving across northern WY is likely to initiate some high plains convection very late afternoon into early evening. Storms will have environment of decent instability (1500- 2000 J/kg MLCAPE) and appreciable shear with strong mid-level westerlies, with a solid 45-55 kts in the 0-6km layer and not a great deal less cutting off the lowest km. Low-level moisture transport solidly back toward central and western SD, and initiation of more significant convection likely to feed on this as the low- level jet veers eastward through the night. Should be a fairly quick transition over to bowing structures with enough DCAPE to support good outflow pools. 0-3km shear vectors look to become quite favorably oriented to any meridional linear structures, suggesting that potential for mesovortices which in the least could support enhanced wind potential, and even a tornadic threat when located in a less stable environment. Potential is there, especially for areas near and north of I-90. However, this is not a slam dunk in terms of severe potential by any means, as the impact of the still +12 to +15C 700hPa temps over much of the area from near I-90 and south erode confidence. Could help to divert a greater portion of the severe threat to near/north of highway 14 and into southwest MN. Still, cannot discount that even areas southward toward the Missouri River could see some stronger to potential severe storms heading through the night as outflow pools are often underestimated. On Friday, boundary will not hang around too long across parts of northwest Iowa, before northerly flow freshens over the entire area. Some lingering convective threat as the wave shears through, interacting with whatever boundary from overnight convection resides across northwest IA and northeast NE. Secondary troughing falls through by early to mid afternoon, and could see a few showers/storms in the cyclonic flow even into the latter afternoon in southwest MN. Temps begin to find some upper 70s for highs in the north, with 80s elsewhere. .LONG TERM...(Friday Night through Thursday) Issued at 330 PM CDT Thu Aug 27 2020 The start of the weekend will be seasonable and quiet as deeper ridge builds back across the area. Highs upper 70s to lower 80s with no appreciable clouds or wind. By Saturday night, will begin to see warm advection develop back through central SD with elevated CAPE up to 250-500 J/kg which pushes toward the I-29 corridor but decreases by midday Sunday. Scattered convection seems likely, at least during the late night and early morning. The system Sunday night is very dynamic, and despite a cold frontal forcing for storms which typically does not perform well given the col structure to the pressure field, the degree of instability with limited moisture as sharp wavelength trough digs across the region should lead to a fairly solid threat for thunderstorms for most. While not mentioned, kinematics would suggest at least a nominal threat for a few severe storms even being somewhat off the diurnal cycle. Early to mid-week looks more quiet again. Some subtle chances for storms. A secondary trough around Monday night or early Tuesday really splits around the area, with the greater forcing diving southward through the western/central Plains. A few higher based showers/storms would be all that one might expect with this pattern. What is more certain is a least a couple days of seasonably cool temps ending August and starting September, with highs Monday perhaps not escaping the upper 60s for some spots north of I-90. A bit better mixed and slightly warmer, especially Wednesday, before another cooler shot in stronger northwest flow aloft by the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1154 PM CDT Thu Aug 27 2020 Main aviation concern continues to revolve around thunderstorms during the overnight hours. Organized cluster of storms continues to push toward KHON and has a history of producing winds in excess of 50 kts. It appears this cluster may stay just north of I-90, perhaps only clipping KFSD, if impacting it at all other than with showers and weaker thunderstorms. KSUX looks to stand the lowest chance of any thunderstorm activity. Lower ceilings and vsbys may accompany any thunderstorm activity. Showers may linger into mid morning Friday with the potential for a few additional showers by the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...Kalin SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Kalin
Hazardous weather outlook, Aug 27, 4:37 PM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 437 PM CDT Thu Aug 27 2020 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067- 282145- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner- 437 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Thunderstorms will develop across western and central South Dakota by early evening, then progress eastward across southeast South Dakota, southwest Minnesota and northwest Iowa overnight. It appears more probable that storms will organize into bowing segments, with a primary threat for damaging wind up to around 80 mph during the late evening and overnight hours. Some large hail up to half dollar size is also possible, with the greatest threat for hail west of Interstate 29. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible on Sunday night. A few storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-282145- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Bon Homme-Yankton-Union- 437 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. By very late evening and early in the overnight, thunderstorms will move in from the west. A few of these storms could be severe with hail up to half dollar size and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible on Sunday night. A few storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:27 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 63 min |
| Aug 28, 1:02 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Sanborn | 28 min |
| Aug 28, 1:09 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 66 min |
| Aug 28, 1:19 AM CDT | Tornado Warning | FSD | Kingsbury | 26 min |
| Aug 28, 1:22 AM CDT | Tornado Warning | FSD | Kingsbury | 38 min |
| Aug 28, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 62 min |
| Aug 28, 1:50 AM CDT | Tornado Warning | FSD | Brookings, Kingsbury | 25 min |
| Aug 28, 2:01 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, Moody | 59 min |
| Aug 28, 2:15 AM CDT | Tornado Warning | FSD | Brookings | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.